Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 6, 2004, 11:01 PM EDT for Defiance County, Williams County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2004, 11:01 PM EDT (03:01 UTC)
- Expired
- May 7, 2004, 12:00 AM EDT
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 10:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
503 WUUS53 KIWX 070301 SVRIWX OHC039-171-070400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1056 PM EDT THU MAY 6 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEFIANCE COUNTY IN OHIO WILLIAMS COUNTY IN OHIO * UNTIL MIDNIGHT EDT * AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF BLAKESLEE TO 15 MILES WEST OF EDGERTON...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... BLAKESLEE DEFIANCE EDGERTON HISKSVILLE MONTPELIER BRYAN NEY ONE INCH DIAMETER HAIL IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4168 8478 4129 8477 4126 8439 4160 8454
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 7:40 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 6, 7:40 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 640 PM EST THU MAY 6 2004 .AVIATION... SURFACE BASED INSTABILITY REMAINS THIS EVENING...WITH LI VALUES TO MINUS 9 IN AN AREA OF MOISTURE CONVERGENCE ALONG COLD FRONT EXTENDING FROM NEAR DTX TO ORD. CAP AROUND 800 MB HAS HELD AND ANY CONVECTION HAS BEEN LIMITED TO JUST A FEW SHOWERS. WILL JUST OPT FOR VICINITY SHOWER WORDING DURING EARLY NIGHTTIME HOURS. WILL USE VICINITY THUNDER LATE TONIGHT INTO FRIDAY MORNING AS STRONGER MID LEVEL SHORTWAVE MOVES ACROSS REGION AND ELEVATED CONVECTION WILL BE POSSIBLE JUST NORTH OF FRONTAL BOUNDARY STILL SAGGING SOUTH ACROSS FORECAST AREA. FRONT WILL CONTINUE ITS SOUTHWARD PUSH FRIDAY AFTERNOON. SOME CONVECTION WILL STILL BE POSSIBLE...BUT GIVEN UNCERTAINTY...WILL KEEP OUT OF TAFS LATE IN THE PERIOD. CEILINGS SHOULD REMAIN VFR THROUGH TAF PERIOD. && .PREV DISCUSSION... SHORT TERM... TONIGHT AND THURSDAY MAIN FOCUS WILL BE SEVERE WEATHER/HEAVY RAIN RISK THIS EVENING AND THEN AGAIN TOMORROW AFTERNOON. FOR TONIGHT...FRONTAL BOUNDARY MAKING PROGRESS SOUTH. ELEVATED CONVECTION HAS BEEN GOING ON ACROSS MUCH OF LOWER MICHIGAN AND WISCONSIN TODAY. THIS ACTIVITY IS MOVING EAST AND WONT BE OF CONCERN FOR US. A LINE OF STORMS FORMED NEAR THE FRONT IN WISCONSIN AND MOVED EAST BUT QUICKLY DIMINISHED AS IT HIT A STRONG INVERSION AND MOVE AWAY FROM BETTER DYNAMICS. WILL LIKELY NEED TO WAIT TILL TOWARDS EVENING FOR ANY ACTIVITY WHEN THE FRONT WILL BE ENTERING THE AREA AND CAP WILL BE WEAKER. TEMPS HAVE CLIMBED INTO THE 80S IN MOST AREAS. WITH LOWER 60 DEWPOINTS POOLING ALONG THE BOUNDARY AT THIS TIME. LIS RANGING FROM -6 TO -9 C IN THE WEST...WITH CAPES NEAR OR EXCEEDING 3000 J/KG. IF THE CAP CAN BREAK IN TIME...SCATTERED STORMS SHOULD RAPIDLY DEVELOP AND MOVE THROUGH THE AREA...WITH THE RISK FOR SEVERE DEFINITELY EXISTING. DAMAGING WINDS AND LARGE HAIL WOULD BE MOST LIKELY TO OCCUR. BETTER CHANCE FOR SEVERE WILL BE IN THE WEST AND NORTH WHERE TIMING OF THE DAY WILL BE BETTER...PLUS THIS AREA CLOSER TO STRONG WESTERLIES. CURRENT GRIDS LOOKING PRETTY GOOD WITH SEVERE MENTION MAINLY NORTH. HAVE EXPANDED LIKELY POPS A BIT FURTHER SOUTH GIVEN SLIGHTLY FASTER TIMING OF FRONT. LOCALLY HEAVY RAIN WILL BE POSSIBLE...BUT MOVEMENT LOOKS TO BE FAST ENOUGH AT THIS TIME TO HOLD OFF ON MENTION. FFG VALUES RATHER HIGH. ALSO...WITH FASTER MOVEMENT...MODELS AGREEING ON PRECIP ACROSS THE AREA...ESPECIALLY NORTH TAPERING OFF...SO HAVE WENT DOWN TO JUST CHC POPS ALL AREAS AFTER MIDNIGHT SINCE ACTIVITY MAY DEVELOP IN THE WEST(IA/IL) AND POSSIBLY MOVE IN LATER TONIGHT(BETTER CHANCE TOWARDS FRI AM. HAVE DROPPED LOWS ACROSS THE AREA...WITH LOWS RANGING FROM THE UPR 40S FAR NORTH TO THE LOWER 50S SOUTH...PER EXPERIMENTAL WAM GUIDANCE AS WELL AS MET NUMBERS. ON FRIDAY...MODELS AGREE ON FRONT LAYING OUT SOUTH OF OUR AREA. QUESTION IS HOW FAR SOUTH. ETA STOPS IT SOMEWHERE AROUND INDY...WITH AVN TAKING IT TO ALMOST THE OHIO RIVER. REGARDLESS SOME OVERRUNNING WILL BE OCCURRING OVER THE AREA...ESPECIALLY SOUTH. CONDITIONS WILL BE FAVORABLE FOR AT LEAST THE CHANCE FOR SHOWERS AND A FEW STORMS...SO WILL STICK WITH CURRENT GRIDS. CHANCES MAY BE LESS (OR POSSIBLY NON EXISTENT) IN THE FAR NORTH DEPENDING ON HOW FAR SOUTH THE FRONT GOES. LATER FORECASTS MAY NEED TO MAKE ADJUSTMENTS. HAVE BUMPED DOWN TEMPS IN THE SOUTH...TO GIVE HIGHS MAINLY IN THE LOWER TO MIDDLE 60S ACROSS THE AREA. WAM NUMBERS...AS WELL AS GUIDANCE ALL LEANING TOWARDS COOLER TEMPS WITH THE EAST TO NE FLOW EVEN MAKING IT TO THE SOUTH. COULD BE SOME BREAKS IN THE CLOUDS AS WELL BY MID AFTERNOON AS 1000-500 MB RH DECREASES. WILL KEEP MOSTLY CLOUDY GOING FOR NOW. ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION ON FRIDAY...BUT BETTER CHANCE WILL BE INTO FRIDAY NIGHT (REF SWODY2). LONG TERM... FRIDAY NIGHT THROUGH THURSDAY FRONTAL BOUNDARY WILL BE WAVERING NORTH AND SOUTH ACROSS CWA THROUGH TUESDAY WITH HARD TO TIME SHORTWAVES AND ASSOCIATED MCS. HAVE GENERALLY BROADBRUSHED POPS AS EXACT PLACEMENT OF FRONT WILL BE TOUGH TO FORECAST BY DAY 2 LET ALONE DAY 4-5. SVR TSTMS ALSO POSSIBLE THROUGH PERIOD WITH PLENTIFUL MOISTURE AND MUCH WARMER TEMPS SOUTH OF FRONT TO FEED ON. BY WED UPPER TROF SHIFTING OUT OF ROCKIES SHOULD BRING ENOUGH SW FLOW TO PUSH FRONT WELL NORTH AND AT THIS POINT WILL LEAVE WED DRY ALTHOUGH AN ISOLATED TSTM COULD BE AROUND IN THE WARM SECTOR. COLD FRONT WILL BE APPROACHING DURING THE DAY THURSDAY AND ADDED CHC FOR SHOWERS AND STORMS. DID NOT CHANGE TEMPS DRAMATICALLY FROM PREVIOUS FORECASTS BUT DID SMOOTH OUT SOME DISCREPANCIES AND WENT WARMER IN LATER PERIODS WITH FRONT MOVING NORTH. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && BARJENBRUCH/FISHER/RES
Hazardous weather outlook, May 6, 6:04 AM EDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST THU MAY 6 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-071015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 504 AM EST THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THIS EVENING. SOME STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY ALONG WITH HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, May 6, 9:59 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
859 PM EST THU MAY 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 2 NE CONSTANTINE 41.86N 85.64W
05/06/2004 ST. JOSEPH MI LAW ENFORCEMENT
NUMEROUS TREES DOWN ALONG CENTERVILLE CONSTANTINE ST
&&
HITCHCOCKLocal storm report, May 6, 10:01 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EST THU MAY 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL ELKHART 41.69N 85.97W
05/06/2004 0.88 INCH ELKHART IN NWS EMPLOYEE
&&
HITCHCOCKLocal storm report, May 6, 10:11 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
911 PM EST THU MAY 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 6 NNW LAGRANGE 41.72N 85.46W
05/06/2004 4.25 INCH LAGRANGE IN LAW ENFORCEMENT
&&
HITCHCOCKLocal storm report, May 6, 10:16 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EST THU MAY 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 3 W PLYMOUTH 41.35N 86.37W
05/06/2004 1.00 INCH MARSHALL IN AMATEUR RADIO
&&
HITCHCOCKLocal storm report, May 6, 10:32 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EST THU MAY 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL NORTH ADAMS 41.97N 84.52W
05/06/2004 2.00 INCH HILLSDALE MI AMATEUR RADIO
&&
HITCHCOCKLocal storm report, May 6, 10:34 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
934 PM EST THU MAY 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 2 NE PLYMOUTH 41.37N 86.29W
05/06/2004 0.75 INCH MARSHALL IN TRAINED SPOTTER
&&
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:38 AM EDT | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 67 min |
| May 7, 9:22 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 53 min |
| May 7, 10:30 AM EDT | Severe Thunderstorm Warning | IWX | Allen | 45 min |
| May 7, 10:42 AM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 48 min |
| May 7, 11:24 AM EDT | Severe Thunderstorm Warning | IWX | Allen | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.